MAUDE Adverse Event Report: ETHICON INC. VCL+ UD 36IN 0 S/A CTX; SUTURE, ABSORBABLE, SYNTHETIC

ETHICON INC. VCL+ UD 36IN 0 S/A CTX; SUTURE, ABSORBABLE, SYNTHETIC
Model Number VCP978H
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/21/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).A manufacturing record evaluation was performed for the finished device lot number qjmebt, and no non-conformances related to the reported complaint condition were identified attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.Does the surgeon believe that the needle tip is retained in the patient? was the needle tip seen on the xray? was any medical or surgical intervention performed as a result of the broken needle? is there any future medical or surgical intervention planned? were there any adverse patient consequences? device return status? if information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported that a patient underwent a c-section on (b)(6) 2020 and suture was used.During the procedure, the tip of the needle broke off.The surgeon couldn't find the fragment and x-ray revealed nothing conclusive.There were no adverse patient consequences reported.Additional information has been requested.
 
Additional Manufacturer Narrative
Product complaint #: (b)(4).Date sent to the fda: 2/19/2021.This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional investigation summary: according to the information received, the tip of the needle broke off.A failed suture needle was submitted for fractographic evaluation.The component was identified as product code vcp978h.A fracture was observed at the tip of the needle.One side of the needle was received, the mating fracture surface was not provided for this evaluation.A microscope was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations to determine the fracture mode.The evaluation revealed the fracture was composed predominantly of microvoid coalescence, which is evidence of a ductile fracture mode.Mechanical damage and a cup-and-cone shaped fracture observed coincidental to the fracture provide additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.As part of our quality process, the manufacturing records of this lot-serial number were reviewed, and the manufacturing standards were met prior to the release of this batch.The evidence of this examination indicates that the breakage occurred at the tip of the needle during use due to tensile overload.There is no evidence of any material flaw or defect that would cause premature failure.In order to avoid this kind of damage grasp the needle in an area one-third (1/3) to one-half (1/2) of the distance from the attachment end to the point.Trade name - irgacare®; active ingredient(s) ¿ triclosan; dosage form ¿ suture/solid/parenteral; strength ¿ = 472 g/m.
 
Additional Manufacturer Narrative
Product complaint #
=
> (b)(4) date sent to the fda: 02/09/2021 additional information: d9 additional information was requested and the following was obtained: does the surgeon believe that the needle tip is retained in the patient? unknown was the needle tip seen on the xray? no was any medical or surgical intervention performed as a result of the broken needle? no is there any future medical or surgical intervention planned? not that i know of were there any adverse patient consequences? not that i know of investigation summary
=
> according to the information received, the tip of the needle broke off.The product was returned to ethicon inc for evaluation.Visual inspection and functional test evaluation were conducted on the returned device.Visual analysis of the returned sample determined that one unopened sample of product code vcp978 was received for evaluation.Visual inspection of one unopened sample and no defects were found on the package.The sample was opened, and the swage and attachment area were noted to be as expected.No needles breakage was observed on body, tip, or swage area.The suture was dispensed without problems and examined along of the strand and no defects were observed.Also, the sample was tested by resistance test to needle and met the requirements.As part of our quality process, the manufacturing records of this lot-serial number were reviewed, and the manufacturing standards were met prior to the release of this batch.The device performed without any defect noted and the actual complaint sample was not received for evaluation.This report is not intended to deny that you experienced a problem with the device.There may have been other circumstances or issues that occurred during the use of the device that we were unable to duplicate during our laboratory analysis.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post-market surveillance.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
VCL+ UD 36IN 0 S/A CTX
Common Device Name
SUTURE, ABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876
MDR Report Key11164575
Report Number2210968-2021-00309
Device Sequence Number677075
Product Code GAM
UDI-Device Identifier10705031056275
UDI-Public10705031056275
Combination Product (Y/N)Y
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K032420
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/21/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2025
Device Model NumberVCP978H
Device Catalogue NumberVCP978H
Device Lot NumberQJMEBT
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/12/2021
Initial Date Received by Manufacturer 12/21/2020
Supplement Date Received by Manufacturer01/22/2021
02/12/2021
Initial Report FDA Received Date01/13/2021
Supplement Report FDA Received Date02/09/2021
02/19/2021
Patient Sequence Number1